Israel Journal of Mathematics

, Volume 48, Issue 2–3, pp 161–174

Intersection patterns of convex sets

  • Gil Kalai
Article

Abstract

LetK1,…Kn be convex sets inRd. For 0≦i<n denote byfithe number of subsetsS of {1,2,…,n} of cardinalityi+1 that satisfy ∩{Ki∶i∈S}≠Ø. We prove:Theorem.If fd+r=0 for somer r>=0, then {fx161-1} This inequality was conjectured by Katchalski and Perles. Equality holds, e.g., ifK1=…=Kr=Rd andKr+1,…,Kn aren−r hyperplanes in general position inRd. The proof uses multilinear techniques (exterior algebra). Applications to convexity and to extremal set theory are given.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    H. Abbot and M. Katchalski,A Turán type problem for interval graphs, Discrete Math.25, (1979), 85–88.CrossRefMathSciNetGoogle Scholar
  2. 2.
    N. Bourbaki,Algebra I Addison-Wesley, 1974.Google Scholar
  3. 3.
    J. Eckhoff,Über kombinatorisch-geometrische Eigenschaften von Komplexen und Familien konvexer Mengen, J. Reine Angew. Math.313 (1980), 171–188.MATHMathSciNetGoogle Scholar
  4. 4.
    O. Gabber and G. Kalai,Geometric analogs for extremal set theoretic results, in preparation.Google Scholar
  5. 5.
    G. Kalai,Characterization of f-vectors of families of convex sets in R d. Part I: Necessity of Eckhoff's conditions, Isr. J. Math.48 (1984), 175–195.MATHMathSciNetGoogle Scholar
  6. 6.
    G. Kalai,Hyperconnectivity of graphs, to appear.Google Scholar
  7. 7.
    M. Katchalski and A. Liu,A problem of geometry in R d, Proc. Am. Math. Soc.75 (1979), 284–288.MATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    M. Katchalski,Boxes in R n—a ‘fractional’ theorem, Can. J. Math.32 (1980), 831–838.MATHMathSciNetGoogle Scholar
  9. 9.
    J. Leray,Sur la forme des espaces topologiques et sur le points fixes des représentations, J. Math. Pures Appl.24 (1945), 95–167.MATHMathSciNetGoogle Scholar
  10. 10.
    N. Linial and B. R. Rothchild,Incidence matrices of subsets—a rank formula, SIAM J. Alg. Disc. Math.2 (1981), 333–340.MATHCrossRefGoogle Scholar
  11. 11.
    L. Lovász,Flats in matroids and geometric graphs, inCombinational Surveys (P. J. Cameron, ed.), Academic Press, 1977.Google Scholar
  12. 12.
    M. Marcus,Finite Dimensional Multilinear Algebra, Part II, Ch. 4, M. Dekker Inc., New York, 1975.MATHGoogle Scholar
  13. 13.
    P. McMullen and G. C. ShephardConvex Polytopes and the Upper Bound Conjecture, London Math. Soc. Lecture Note Series, Vol. 3, Cambridge Univ. Press, London/New York, 1971.MATHGoogle Scholar
  14. 14.
    G. Wegner,d-collapsing and nerves of families of convex sets, Arch. Math.26 (1975), 317–327.MATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    P. Frankl,An extremal problem for two families of sets, Eur. J. Comb.3 (1982), 125–127.MATHMathSciNetGoogle Scholar
  16. 16.
    N. Alon and G. Kalai,A simple proof of the upper bound theorem, Eur. J. Comb., to appear.Google Scholar

Copyright information

© The Weizmann Sciene Press of Israel 1984

Authors and Affiliations

  • Gil Kalai
    • 1
  1. 1.Institute of Mathematics The Hebrew University of JerusalemJerusalemIsrael

Personalised recommendations